Polysubstance Use Facts
What is polysubstance use?
The use of more than one drug, also known as polysubstance use, is common. This includes when two or more are taken together or within a short time period, either intentionally or unintentionally.
Intentional polysubstance use occurs when a person takes a drug to increase or decrease the effects of a different drug or wants to experience the effects of the combination.
Unintentional polysubstance use occurs when a person takes drugs that have been mixed or cut with other substances, like fentanyl, without their knowledge.
Whether intentional or not, mixing drugs is never safe because the effects from combining drugs may be stronger and more unpredictable than one drug alone, and even deadly.
What about prescription drugs?
The dangers of polysubstance use also apply to prescription drugs. Always let your doctor know what drugs you are taking to prevent any adverse reactions with newly prescribed medications. Never take pills that did not come from a pharmacy and weren’t prescribed to you.
Get the facts
250+ —The number of American lives lost to drugs every day.1
50% — In 2019, nearly half of drug overdose deaths involved multiple drugs.2
The dangers of polysubstance use
Examples of stimulants: ecstasy (MDMA), cocaine, methamphetamines, amphetamines (speed)
Stimulants (also known as uppers) can increase your heart rate and blood pressure to dangerous levels and increase your risk of several serious health problems. Combining stimulants may even directly or indirectly increase your risk of:
- Brain injury
- Liver damage
- Heart attack
Signs of use/overdose3,4 that may occur when mixing stimulants:
- Fast/troubled breathing
- Increased body temperature
- Nausea or vomiting
- Chest pain
- Seizures or tremors
Examples of depressants: opioids (heroin, morphine, oxycodone, hydrocodone, fentanyl), benzodiazepines
Depressants (also known as downers) can slow down your breathing and increase your risk of several adverse health outcomes. Combining depressants can also directly or indirectly increase your risk of:
- Damage to the brain and other organs
Signs of use/overdose5,6 when mixing depressants:
- Slow breathing
- Weak pulse
- Altered mental status or confusion
- Passing out
Mixing stimulants and depressants doesn’t balance or cancel them out. In fact, the results of combining drugs are unpredictable, often modifying or even masking the effects of one or both drugs. This may trick you into thinking that the drugs are not affecting you, making it easier to overdose.
Drinking alcohol while using other drugs isn’t safe. Alcohol is a depressant with similar effects to other downers. Mixing alcohol with other drugs can increase your risk of overdose and serious damage to the brain, heart, and other organs.
It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.
Call 911 Immediately.*
Administer naloxone, if available. **
Try to keep the person awake and breathing.
Lay the person on their side to prevent choking.
Stay with the person until emergency assistance arrives.
*Most states have laws that may protect a person who is overdosing or the person who called for help from legal trouble.
**Naloxone is a life-saving medication that can reverse the effects of opioid overdose and save lives. It is available in all 50 states and can be purchased from a local pharmacy without a prescription in most states.
- CDC Podcast – The Risks and Consequences of Polysubstance Use media icon[MP3 – 11 MB]
- Polysubstance Use Facts pdf icon[PDF – 6 MB]
- Other Drugs: Overdoses involving a variety of drugs
- Heroin: CDC’s Response to the Opioid Overdose Epidemic
- Overdose Prevention
- Overdose Deaths and the Involvement of Illicit Drugs
- Trends and Geographic Patterns in Drug and Synthetic Opioid Overdose Deaths — United States, 2013–2019
- NCHS, National Vital Statistics System. Estimates for 2020 are based on provisional data. Estimates for 2015-2019 are based on final data (available from: https://www.cdc.gov/nchs/nvss/vsrr/drug-overdose-data.htm).
- O’Donnell J, Gladden RM, Mattson CL, Hunter CT, Davis NL. Vital Signs: Characteristics of Drug Overdose Deaths Involving Opioids and Stimulants — 24 States and the District of Columbia, January–June 2019. MMWR Morb Mortal Wkly Rep 2020; 69:1189–1197. DOI: http://dx.doi.org/10.15585/mmwr.mm6935a1external icon
- NIDA. 2020, October 7. Cocaine. Retrieved from https://teens.drugabuse.gov/drug-facts/cocaineexternal icon on 2021, March 11
- NIDA. 2019, May 16. Methamphetamine DrugFacts. Retrieved from https://www.drugabuse.gov/publications/drugfacts/methamphetamineexternal icon on 2021, March 11
- SAMHSA. 2020, August 19. Opioid Overdose. Retrieved from https://www.samhsa.gov/medication-assisted-treatment/medications-counseling-related-conditions/opioid-overdoseexternal icon
- National Institute on Drug Abuse. (n.d.). Heroin (smack, junk) facts. Easy-to-Read Drug Facts. Retrieved from https://easyread.drugabuse.gov/content/effects-heroin-brains-and-bodiesexternal icon